Step 2

Pharmacology 2

A 19-year-old man is brought by his roommate to the emergency department for evaluation of confusion and disorganized behavior. The roommate states that he returned home from an afternoon outing to find the patient yelling about “eagles flying around the room” and trying to lift up his car. He is worried that the patient may have “taken something.” Past medical history is noncontributory. The patient is severely combative and uncoordinated in the exam room. Physical examination is significant for tachycardia, diaphoresis, ataxia, and vertical nystagmus.

Which of the following describes the primary mechanism of action of the most likely substance taken by the patient?

  • A) Allosteric activation of the GABAA receptor
  • B) Antagonism of the NMDA receptor
  • C) Increased synaptic levels of serotonin
  • D) Partial agonism at nicotinic acetylcholine receptors
  • E) Partial agonism at μ-opioid receptors

Authors

Alexandra Conway

Editor

Dr. Ted O'Connell

Our Other Products: